Missouri, 2012

Flash Flood and Hail in Missouri, March 15, 2012

March 15, 2012 · NWS PAH · 2 events in 2 counties and zones

Warm, moist air across the region produced isolated flash flooding and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Warm, moist air across the region produced isolated flash flooding and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 15, 5:23 AM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Mar 15, 5:23 AM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
623 AM CDT THU MAR 15 2012

.UPDATE...
ISSUED AT 622 AM CDT THU MAR 15 2012

UPDATED FOR 12Z AVIATION FORECAST DISCUSSION.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 331 AM CDT THU MAR 15 2012

THE SHORT TERM WILL BE DICTATED BY A SERIES OF SHORT WAVES ALOFT
MOVING ACROSS THE REGION FROM TIME TO TIME WITHIN NEARLY ZONAL
FLOW.

ONE SUCH PIECE OF ENERGY WILL MOVE INTO THE REGION TODAY. SURFACE
BASED INSTABILITIES ARE CURRENTLY IN THE -2 TO -4 RANGE OVER MUCH
OF THE REGION. IT WILL LIKELY BECOME EVEN MORE UNSTABLE OVER MOST
AREAS THIS MORNING BEFORE THE SHORT WAVE COMES THROUGH. 0 TO 6 KM
BULK SHEAR EXPECTED TO REMAIN RELATIVELY LOW IN THE 25 TO 35 KT
RANGE...BUT THIS WILL STILL BE STRONG ENOUGH TO SUPPORT MULTICELL
STORM FORMATION TODAY. ACTIVITY MAY START OVER E MO IN THE
MORNING...THEN PROGRESS EAST AS THE DAY GOES ON.

ADDITIONAL WEAK DISTURBANCES WILL TRACK EAST ACROSS THE REGION
FRIDAY AND SAT...THO TIMING AND EXACT PATHS ARE A BIT LESS
CERTAIN.. THEREFORE...WILL KEEP SHOWER/THUNDERSTORM CHANCES IN THE
CHC RANGE.

NEAR RECORD HIGH TEMPERATURES ARE LIKELY TO CONTINUE THROUGH
SATURDAY...WITH NO COLD FRONTS IN SIGHT.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY) ISSUED AT 331 AM CDT THU
MAR 15 2012

ON SUNDAY...THE UPPER RIDGE TRIES TO RE-ESTABLISH ITSELF OVER THE
AREA BUT RIPPLES OF ENERGY ARE PROGGED TO TOP THE RIDGE...SO WILL
MAINTAIN A SLIGHT CHANCE FOR SHOWERS AND STORMS. MEANWHILE...A LARGE
TROF WILL CONTINUE COMING ASHORE ON THE WEST COAST AND DEEPEN AS IT
DOES. THE UPPER RIDGE WILL AMPLIFY OVER OUR AREA AND THEN SHIFT
EAST...AS THE WEST COAST TROF MOVES INTO THE ROCKIES. THE WARM
WEATHER WILL CONTINUE HOWEVER...WITH HIGHS AROUND 80. ASIDE FROM AN
ISOLATED SHOWER OR STORM...WILL CONTINUE TO LEAVE MONDAY DRY FOR NOW.

WE WILL THEN TURN OUR ATTENTION TO WHAT HAPPENS WITH THIS TROF IN
THE ROCKIES. THE GFS/GEM/ECMWF ALL TRY AND CLOSE OFF A MID/UPPER LEVEL
LOW SOMEWHERE OVER SOUTHEAST COLORADO OR THE PANHANDLE OF TEXAS.
MOST OF THE PRECIPITATION GENERATED AHEAD OF THIS SYSTEM APPEARS TO
STAY TO OUR WEST ON MONDAY NIGHT AND TUESDAY. THEREFORE...WE SHOULD
CONTINUE TO STAY VERY WARM WITH TEMPS AROUND 80 DEGREES CONTINUING.

THE 12Z ECMWF TAKES THE UPPER LOW AND SLOWLY MOVES IT INTO THE SOUTH
CENTRAL PLAINS DURING THE MIDDLE OF THE WEEK BUT KEEPS PRECIPITATION
TO OUR WEST UNTIL WEDNESDAY NIGHT. HOWEVER THE 00Z ECMWF IS FASTER
AND IS MORE PROGRESSIVE WITH THE UPPER TROUGH AND BRINGS IT INTO THE
CENTRAL PLAINS AS EARLY AS TUESDAY NIGHT...AND SPREADS RAIN INTO THE
AREA TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...AS AN UPPER LOW FORMS
OVER ARKANSAS...AND THEN SITS AND SPINS OVER OUR AREA FOR THE REST
OF THE WEEK AND INTO THE WEEKEND.

THE GFS IS NOT AS FAST WITH THE PROGRESSION OF THE UPPER SYSTEM AND
SHOWS THE UPPER LOW DIVING INTO THE HEART OF TEXAS BY 12Z WED.
HOWEVER...LIKE THE ECMWF...IT SHOWS PRECIPITATION SPREADING INTO
WESTERN PARTS OF THE AREA BY LATE TUESDAY NIGHT AND INTO
WEDNESDAY/WEDNESDAY NIGHT...AS THE LOW MEANDERS IN AND AROUND THE
ARKLATEX REGION AND BECOMES ALL WOUND UP. THE GFS ENSEMBLES SHOW A
MUCH SLOWER APPROACH AND WEAKER SYSTEM AND WOULD KEEP PRECIP OUT OF
THE AREA UNTIL PROBABLY THURSDAY. USUALLY THESE TYPE OF CLOSED LOW
SYSTEMS HAVE A MIND OF THEIR OWN AND MODELS HAVE A DIFFICULT TIME
PLACING THEM. THEREFORE...WILL SHOW A GRADUAL INCREASE IN POPS FROM
WEST TO EAST STARTING TUESDAY NIGHT AND GOING THROUGH WEDNESDAY
NIGHT...BUT KEEP CHANCES LOW FOR NOW. TEMPERATURES WILL LIKELY BE
MUTED BY CLOUDS/PRECIP ON WEDNESDAY.

&&

.AVIATION...
TSRA CHANCES WILL INCREASE ON TODAY AS THE ATMOSPHERE WARMS UP...SO
WILL CONTINUE WITH THE MENTION OF CB/VCTS SINCE IT IS VERY UNCERTAIN
WHERE AND WHEN THE CONVECTION MAY IMPACT A TAF SITE. AS ORGANIZED
STORMS DEVELOP...AMMENDMENTS WILL NEED TO BE MADE. EXPECTCONVECTION
TO DISSIPATE AROUND SUNSET. WINDS WILL CONTINUE OUT OF THE SOUTH
SOUTHWEST AT 10 TO 15 KTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...GM
LONG TERM....CW
AVIATION.....CW
Hazardous weather outlook, Mar 15, 4:00 AM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT THU MAR 15 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
500 AM CDT THU MAR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE ENTIRE QUAD STATE REGION HAS BEEN OUTLOOKED BY THE STORM
PREDICTION CENTER WITH SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.
QUARTER SIZED HAIL OR LARGER...ALONG WITH DAMAGING WIND GUSTS...
WILL BE THE MAIN CONCERNS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED DAILY THROUGH SUNDAY. AT THIS
TIME...ORGANIZED SEVERE WEATHER IS NOT EXPECTED. HOWEVER...DUE TO
THE VERY MOIST AND UNSTABLE AIR MASS IN PLACE...ISOLATED STRONG
TO SEVERE STORMS CANNOT BE RULED OUT...ESPECIALLY DURING THE HEAT
OF THE AFTERNOONS AND EARLY EVENINGS. IN ADDITION... LOCALLY HEAVY
RAINFALL WILL LIKELY ACCOMPANY ANY STORMS THAT DO FORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The Paducah radar (KPAH), 85 km away, was scanning. The volume nearest the first event began at 15:12 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Cape Girardeau

When
March 15, 9:10 AM CST
Where
Cape Girardeau County, 1.1 mi E of Jackson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.380, -89.650

Flash Flood, Bollinger

When
March 15, 7:55 PM CST
Where
Bollinger County, 2.82 mi S of Patton to 0.89 mi NW of Hurricane
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.460, -90.030

Areas of highway 72 and 51 were reported under water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374120, 374119.